Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 78, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 4, 2012, 12:57 AM CDT for Kingman County, Reno County, Kansas. It was in force for 48 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2012, 12:57 AM CDT (05:57 UTC)
- Expired
- May 4, 2012, 1:45 AM CDT
- In force
- 48 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Kingman County, KS, Reno County, KS
The radar
The Wichita radar (KICT), 74 km from the middle of the area, began a volume at 05:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 1:10 AM CDT | HAIL 0.88 | 2 E Arlington, KS | |
| May 4, 1:25 AM CDT | TSTM WND DMG | 5 N Kingman, KS | FIVE POWER POLES KNOCKED DOWN. DELAYED REPORT. |
| May 4, 1:35 AM CDT | TSTM WND DMG | 5 N Kingman, KS | 10 TO 12 INCH COTTONWOOD TREE LIMBS DOWNED. DELAYED REPORT. |
| May 4, 1:39 AM CDT | TSTM WND GST 55 | Pretty Prairie, KS | 50 TO 55 MPH WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2761 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1630 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
635
WUUS53 KICT 040557
SVRICT
KSC095-155-040645-
/O.NEW.KICT.SV.W.0078.120504T0557Z-120504T0645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1257 AM CDT FRI MAY 4 2012
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHWESTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 145 AM CDT
* AT 1253 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
CUNNINGHAM...AND MOVING NORTHEAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS.
* LOCATIONS IMPACTED INCLUDE...
PENALOSA...ARLINGTON AND PRETTY PRAIRIE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN
WICHITA.
&&
LAT...LON 3798 9814 3778 9795 3752 9845 3755 9848
3775 9847
TIME...MOT...LOC 0558Z 233DEG 20KT 3765 9842
HAIL...1.00IN
WIND...<50 MPH
$$
SCHMINKE2 follow-up statements
695
WWUS53 KICT 040605
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
105 AM CDT FRI MAY 4 2012
KSC095-155-040645-
/O.CON.KICT.SV.W.0078.000000T0000Z-120504T0645Z/
RENO KS-KINGMAN KS-
105 AM CDT FRI MAY 4 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
KINGMAN AND SOUTHWESTERN RENO COUNTIES UNTIL 145 AM CDT...
AT 102 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CUNNINGHAM...
AND MOVING NORTHEAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS.
LOCATIONS IMPACTED INCLUDE...
PENALOSA...ARLINGTON AND PRETTY PRAIRIE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN
WICHITA.
&&
LAT...LON 3798 9814 3778 9795 3752 9845 3755 9848
3775 9847
TIME...MOT...LOC 0605Z 233DEG 20KT 3767 9838
HAIL...1.00IN
WIND...<50 MPH
$$
LAUGEMAN607
WWUS53 KICT 040612
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
112 AM CDT FRI MAY 4 2012
KSC095-155-040645-
/O.CON.KICT.SV.W.0078.000000T0000Z-120504T0645Z/
RENO KS-KINGMAN KS-
112 AM CDT FRI MAY 4 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
KINGMAN AND SOUTHWESTERN RENO COUNTIES UNTIL 145 AM CDT...
AT 107 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CUNNINGHAM...
AND MOVING NORTHEAST AT 20 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS.
LOCATIONS IMPACTED INCLUDE...
PENALOSA...ARLINGTON AND PRETTY PRAIRIE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN
WICHITA.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS...
ESPECIALLY AT NIGHT!
&&
LAT...LON 3798 9814 3778 9795 3752 9845 3755 9848
3775 9847
TIME...MOT...LOC 0611Z 233DEG 20KT 3769 9837
HAIL...1.00IN
WIND...<50 MPH
$$
ESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 11:39 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, May 3, 11:39 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1139 PM CDT THU MAY 3 2012 .UPDATE... OVERNIGHT: AN ISOLD +TSRA HAS RAPIDLY DEVELOPED OVER BARBER COUNTY. WITH CELL MOVG NE25KTS HAVE UPDATED SC KS ALONG & W OF I-135 TO ASSIGN 30-40% POPS. && .SHORT TERM... .PREV DISCUSSION... /ISSUED 1022 PM CDT THU MAY 3 2012/ AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU AVIATION CONCERNS STILL REMAIN SOME MVFR CONDITIONS FOR EARLY FRI MORNING. NOT MUCH HAS CHANGED SINCE THE LAST TAF ISSUANCE. STILL EXPECTING VISIBILITIES TO LOWER TO BETWEEN 3-6SM AFTER 09Z. IN ADDITION SOME MVFR CIGS MAY ALSO CREEP INTO CENTRAL KS. THE MOST LIKELY AREAS FOR THESE MVFR CONDITIONS WILL BE OVER CENTRAL KS WHERE SOME WEAK SURFACE CONVERGENCE SHOULD ALLOW FOR SOME MOISTURE POOLING AND REDUCED MIXING. CONFIDENCE REMAINS HIGH THAT STORMS WILL STAY NORTHEAST OF OUR TAF SITES. LAWSON PREV DISCUSSION... /ISSUED 916 PM CDT THU MAY 3 2012/ UPDATE... UPDATED TO MAKE SOME TWEAKS TO PRECIP CHANCES. MAIN REASON FOR THE UPDATE IS TO CONTINUE TO DECREASE STORM CHANCES OVERNIGHT...ESPECIALLY THE WESTWARD EXTENT. IT APPEARS THAT WARM MID LEVELS WILL CAUSE STORMS TO REALLY STRUGGLE TO WORK BACK TO THE SOUTHWEST WITH THE BETTER CHANCES REMAINING OVER FAR NORTHEAST KS. AM RELUCTANT TO PULL POPS ALL TOGETHER GIVEN SOME GOOD ISENTROPIC LIFT AND MOISTURE TRANSPORT ALONG THE 310K SURFACE. ALSO MADE SOME MINOR TWEAKS TO CLOUDS...HOURLY TEMPS AND DEW POINTS. LAWSON PREV DISCUSSION... /ISSUED 652 PM CDT THU MAY 3 2012/ AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU JUST LIKE LAST NIGHT...MAIN AVIATION CONCERN WILL BE SOME MVFR CONDITIONS LATE TONIGHT. AN EXTREMELY MOIST AIRMASS REMAINS IN PLACE ACROSS THE ENTIRE FORECAST AREA. THE SURFACE FRONT IS SITUATED FROM CENTRAL NEBRASKA INTO WEST-CENTRAL KS. WARM MID LEVEL AIR SHOULD LIMIT STORM CHANCES OVERNIGHT WITH THE BETTER CHANCES OVER NORTHEAST KS. WITH LOWER BOUNDARY LAYER FLOW COMPARED TO LAST NIGHT...WOULD EXPECT MORE SITES TO FALL TO BETWEEN 3-6SM LATE TONIGHT WITH HIGH CONFIDENCE THAT VISIBILITIES WILL REMAIN ABOVE IFR LEVELS. LAWSON PREV DISCUSSION... /ISSUED 243 PM CDT THU MAY 3 2012/ DISCUSSION... FORECAST CHALLENGES...CONVECTIVE CHANCES/TRENDS THIS EVENING AND TONIGHT...THEN AGAIN LATE IN THE WEEKEND/EARLY NEXT WEEK. THIS EVENING-TONIGHT SHORT TERM MESO ANALYSIS AND FORECASTS SHOW AN EXTREMELY UNSTABLE AIRMASS ACROSS PORTIONS OF CENTRAL AND SOUTHEAST KANSAS AT PEAK HEATING. A REMNANT MESO/OUTFLOW BOUNDARY SITUATED ACROSS THIS AREA AND TRAILING WEST-NORTHWEST TO THE SAGGING SYNOPTIC FRONT/SURFACE TROF WILL PROVIDE THE FOCI AND LOCAL CONVERGENCE FOR POTENTIAL CONVECTIVE INITIATION BY EARLY EVENING. ANY POTENTIAL UPDRAFTS WILL STILL HAVE TO OVERCOME AT LEAST SOME WEAK CAPPING...THOUGH AT LEAST ISOLATED DEEP CONVECTION SEEMS PLAUSIBLE THROUGH THE EVENING...ESPECIALLY NORTH AND EAST OF THE WICHITA METRO. THE STRONG INSTABILITY WILL EASILY OFFSET THE MODEST SHEAR FOR SEVERE STORMS SHOULD CONVECTION DEVELOP. STORM SCALE/BOUNDARY INTERACTION AND THE NOCTURNAL LOW LEVEL JET MAY ALLOW CONVECTION TO FESTER INTO A PORTION OF TONIGHT THOUGH A WARMER/VEERING ELEVATED LOW LEVEL FLOW WILL TEND TO CAP/LESSEN CHANCES OR PUSH THEM INTO PORTIONS OF EAST-CENTRAL AND SOUTHEAST KANSAS TOWARD DAWN FRIDAY. LITTLE CHANGE TO THE GOING GRIDS NEEDED IN THIS REGARD. FRIDAY-SATURDAY WHILE IT IS POSSIBLE SOME CONVECTION COULD LINGER ACROSS SOUTHEAST KANSAS INTO FRIDAY MORNING WHICH COULD ALSO LAY OUT ANOTHER MESO/OUTFLOW BOUNDARY...WILL KEEP THE FORECAST DRY FOR NOW ON FRIDAY...AS THE MORE LIKELY SCENARIO IS FOR THE SYNOPTIC FRONT/BOUNDARY TO SHIFT NORTH OF THE AREA WITH LACK OF FOCUS AND WARMER TEMPS ALOFT LIMITING OR SQUELCHING CHANCES FOR THE MOST PART. WILL CONTINUE TO MAINTAIN A PERSISTENCE TYPE FORECAST INTO SATURDAY...WITH THE WARM AND MOIST SOUTHERLY LOW LEVEL FLOW ACROSS THE AREA WHICH COULD RIVAL SOME RECORD MAXS. SUNDAY-MONDAY A SIGNIFICANT SHORTWAVE UPPER TROF LOOKS TO EJECT NORTHEAST WITHIN THE DEVELOPING WESTERN CONUS LONGWAVE ON SUNDAY. THIS WILL PUSH A MODERATE STRONG COLD FRONT EAST ACROSS KANSAS. THE TREND HAS BEEN FOR A SLIGHTLY FASTER MOVEMENT...THOUGH EXPECT ONE MORE RELATIVELY WARM DAY. WILL CONTINUE TO SHOW INCREASING PRECIP/CONVECTIVE CHANCES ALONG AND JUST BEHIND THE FRONTAL PASSAGE INTO SUNDAY NIGHT AND MONDAY...MAINLY ALLOWING SOME WIGGLE ROOM IN CASE THE FRONT SLOWS DOWN FROM RECENT TRENDS. TUESDAY-THURSDAY THE ECMWF HAS COME MORE IN LINE WITH THE GFS IN SHOWING A RATHER SIGNIFICANT UPPER TROF DROPPING SOUTHEAST ACROSS THE UPPER MIDWEST/GREAT LAKES INTO THE MIDDLE OF NEXT WEEK WHILE A CLOSED LOW BECOMES CUT-OFF ACROSS THE SOUTHWEST AND DRIFTS INTO THE BAJA REGION OF NORTHWEST MEXICO. THIS SUPPORTS NOT ONLY A COOLER BUT DRIER REGIME...SO WILL OPT TO LOWER OR REMOVE POPS. DARMOFAL AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MVFR CIGS HAVE OVERSPREAD MUCH OF THE AREA AND SHOULD CONTINUE TO RISE INTO THE 3-5K FT LEVEL THROUGH THE AFTERNOON HOURS. AN ISOLATED THUNDERSTORM OR TWO MAY DEVELOP ACROSS THE FLINT HILLS AREA OR ALONG A DIFFUSE SFC TROUGH AXIS ACROSS PORTIONS OF CENTRAL KANSAS THROUGH THE LATE AFTERNOON OR EARLY EVENING HOURS BUT PROBABILITIES REMAIN TOO LOW TO MENTION IN AREA TAFS. LATE NIGHT THUNDERSTORMS DEVELOPING NEAR THE MISSOURI AND KANSAS STATE LINE MAY IMPACT KCNU AFTER 09Z...BUT ONCE AGAIN BETTER CHANCES APPEAR TO REMAIN EAST OF THE AREA. THERE IS ALSO SOME CONCERN FOR LOW CIGS RETURNING TO AREAS ALONG AND EAST OF THE KANSAS TURNPIKE AFTER 09Z WHICH HAS BEEN RATHER PERSISTENT THE PAST COUPLE OF DAYS AND TRENDED TAFS TOWARD THIS SCENARIO. MWM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 68 90 68 91 / 20 10 10 10 HUTCHINSON 66 92 66 93 / 30 10 10 10 NEWTON 67 91 68 92 / 20 10 10 10 ELDORADO 69 90 68 91 / 20 10 10 10 WINFIELD-KWLD 69 89 69 90 / 20 10 0 0 RUSSELL 63 93 63 94 / 20 10 10 10 GREAT BEND 63 94 62 95 / 20 10 10 10 SALINA 66 92 67 93 / 20 10 10 10 MCPHERSON 66 92 67 93 / 20 10 10 10 COFFEYVILLE 70 88 69 89 / 10 10 10 10 CHANUTE 69 88 69 89 / 20 10 10 10 IOLA 69 89 69 90 / 20 10 10 10 PARSONS-KPPF 70 88 69 89 / 10 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 3, 9:30 PM CDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 930 PM CDT THU MAY 3 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-042030- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 930 PM CDT THU MAY 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS OVERNIGHT...MAINLY ACROSS THE FLINT HILLS AND SOUTHEAST KANSAS. IF STORMS ARE ABLE TO DEVELOP TONIGHT...A FEW STRONG STORMS WOULD BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CHANCES FOR THUNDERSTORMS WILL GRADUALLY INCREASE FROM SATURDAY NIGHT THROUGH SUNDAY NIGHT. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE...MAINLY SUNDAY AFTERNOON AND EVENING. CHANCES FOR THUNDERSTORMS WILL LINGER ACROSS SOUTHEAST KANSAS AND THE OKLAHOMA BORDER COUNTIES OF SOUTH CENTRAL KANSAS ON MONDAY. HOWEVER THE RISK FOR SEVERE WEATHER LOOKS RELATIVELY LOW. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS EVENING OR TONIGHT...DUE TO THE ISOLATED AND RELATIVELY BRIEF NATURE OF ANY SEVERE WEATHER. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP DARMOFAL/LAWSON
In the hours before
Special weather statement, May 4, 12:48 AM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1248 AM CDT FRI MAY 4 2012
KSZ067-082-040615-
KINGMAN-RENO-
1248 AM CDT FRI MAY 4 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KINGMAN AND RENO COUNTIES...
AT 1243 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR CUNNINGHAM...OR 15 MILES EAST OF
PRATT...AND MOVING NORTHEAST AT 20 MPH.
NICKEL-SIZED HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
PEOPLE IN NORTHWESTERN KINGMAN AND SOUTHWESTERN RENO COUNTIES...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED
IF THE STORM MAINTAINS INTENSITY AND MOVES INTO THE AREA. BE READY TO
SEEK SHELTER IF SEVERE WEATHER THREATENS.
&&
LAT...LON 3790 9824 3772 9807 3751 9846 3753 9847
3774 9847
TIME...MOT...LOC 0548Z 233DEG 20KT 3764 9843
SCHMINKEThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 12:48 AM CDT | Special Weather Statement | ICT | Kingman | 27 min |
| May 4, 1:30 AM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 27 min |
| May 4, 1:41 AM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman, Reno, Sedgwick, Sumner | 49 min |
| May 4, 2:16 AM CDT | Special Weather Statement | ICT | Sumner | 29 min |
| May 4, 2:34 AM CDT | Special Weather Statement | ICT | Butler | 26 min |
| May 4, 3:08 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Greenwood | 52 min |
| May 4, 3:25 AM CDT | Special Weather Statement | ICT | Chase | 35 min |
| May 4, 4:02 AM CDT | Special Weather Statement | ICT | Woodson | 28 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.